Adverse ocular effects associated with niacin therapy

F. W. Fraunfelder, Frederick (Fritz) Fraunfelder, D. R. Illingworth

Research output: Contribution to journalArticle

40 Citations (Scopus)

Abstract

In a retrospective survey of patients taking medication for hyperlipidaemia, those taking niacin (nicotinic acid) were more likely (p <0.05) to report sicca syndromes, blurred vision, eyelid oedema, and macular oedema compared with those who never took niacin. Additionally, 7% of those taking niacin discontinued the drug owing to adverse ocular side effects, while none of the other lipid lowering agents were found to cause these side effects (p = 0.016). Data from spontaneous reporting systems support a possible association of decreased vision, cystoid macular oedema, sicca-like symptoms, discoloration of the eyelids with or without periorbital or eyelid oedema, proptosis, loss of eyebrow or eyelashes, and superficial punctate keratitis with the use of niacin in high doses. Decreased vision may be marked, and if the drug is not discontinued, may progress to cystoid macular oedema. All ocular side effects listed above are reversible if the association with niacin is recognised and the drug is discontinued; both the incidence and severity of the ocular side effects seem to be dose dependent.

Original languageEnglish (US)
Pages (from-to)54-56
Number of pages3
JournalBritish Journal of Ophthalmology
Volume79
Issue number1
StatePublished - 1995

Fingerprint

Niacin
Macular Edema
Eyelids
Edema
Therapeutics
Eyelashes
Pharmaceutical Preparations
Eyebrows
Exophthalmos
Keratitis
Sjogren's Syndrome
Hyperlipidemias
Research Design
Lipids
Incidence

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Adverse ocular effects associated with niacin therapy. / Fraunfelder, F. W.; Fraunfelder, Frederick (Fritz); Illingworth, D. R.

In: British Journal of Ophthalmology, Vol. 79, No. 1, 1995, p. 54-56.

Research output: Contribution to journalArticle

Fraunfelder, FW, Fraunfelder, FF & Illingworth, DR 1995, 'Adverse ocular effects associated with niacin therapy', British Journal of Ophthalmology, vol. 79, no. 1, pp. 54-56.
Fraunfelder, F. W. ; Fraunfelder, Frederick (Fritz) ; Illingworth, D. R. / Adverse ocular effects associated with niacin therapy. In: British Journal of Ophthalmology. 1995 ; Vol. 79, No. 1. pp. 54-56.
@article{3e5b9bb0d3ea4ce09076ea7479925ffd,
title = "Adverse ocular effects associated with niacin therapy",
abstract = "In a retrospective survey of patients taking medication for hyperlipidaemia, those taking niacin (nicotinic acid) were more likely (p <0.05) to report sicca syndromes, blurred vision, eyelid oedema, and macular oedema compared with those who never took niacin. Additionally, 7{\%} of those taking niacin discontinued the drug owing to adverse ocular side effects, while none of the other lipid lowering agents were found to cause these side effects (p = 0.016). Data from spontaneous reporting systems support a possible association of decreased vision, cystoid macular oedema, sicca-like symptoms, discoloration of the eyelids with or without periorbital or eyelid oedema, proptosis, loss of eyebrow or eyelashes, and superficial punctate keratitis with the use of niacin in high doses. Decreased vision may be marked, and if the drug is not discontinued, may progress to cystoid macular oedema. All ocular side effects listed above are reversible if the association with niacin is recognised and the drug is discontinued; both the incidence and severity of the ocular side effects seem to be dose dependent.",
author = "Fraunfelder, {F. W.} and Fraunfelder, {Frederick (Fritz)} and Illingworth, {D. R.}",
year = "1995",
language = "English (US)",
volume = "79",
pages = "54--56",
journal = "British Journal of Ophthalmology",
issn = "0007-1161",
publisher = "BMJ Publishing Group",
number = "1",

}

TY - JOUR

T1 - Adverse ocular effects associated with niacin therapy

AU - Fraunfelder, F. W.

AU - Fraunfelder, Frederick (Fritz)

AU - Illingworth, D. R.

PY - 1995

Y1 - 1995

N2 - In a retrospective survey of patients taking medication for hyperlipidaemia, those taking niacin (nicotinic acid) were more likely (p <0.05) to report sicca syndromes, blurred vision, eyelid oedema, and macular oedema compared with those who never took niacin. Additionally, 7% of those taking niacin discontinued the drug owing to adverse ocular side effects, while none of the other lipid lowering agents were found to cause these side effects (p = 0.016). Data from spontaneous reporting systems support a possible association of decreased vision, cystoid macular oedema, sicca-like symptoms, discoloration of the eyelids with or without periorbital or eyelid oedema, proptosis, loss of eyebrow or eyelashes, and superficial punctate keratitis with the use of niacin in high doses. Decreased vision may be marked, and if the drug is not discontinued, may progress to cystoid macular oedema. All ocular side effects listed above are reversible if the association with niacin is recognised and the drug is discontinued; both the incidence and severity of the ocular side effects seem to be dose dependent.

AB - In a retrospective survey of patients taking medication for hyperlipidaemia, those taking niacin (nicotinic acid) were more likely (p <0.05) to report sicca syndromes, blurred vision, eyelid oedema, and macular oedema compared with those who never took niacin. Additionally, 7% of those taking niacin discontinued the drug owing to adverse ocular side effects, while none of the other lipid lowering agents were found to cause these side effects (p = 0.016). Data from spontaneous reporting systems support a possible association of decreased vision, cystoid macular oedema, sicca-like symptoms, discoloration of the eyelids with or without periorbital or eyelid oedema, proptosis, loss of eyebrow or eyelashes, and superficial punctate keratitis with the use of niacin in high doses. Decreased vision may be marked, and if the drug is not discontinued, may progress to cystoid macular oedema. All ocular side effects listed above are reversible if the association with niacin is recognised and the drug is discontinued; both the incidence and severity of the ocular side effects seem to be dose dependent.

UR - http://www.scopus.com/inward/record.url?scp=0028927686&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028927686&partnerID=8YFLogxK

M3 - Article

C2 - 7880795

AN - SCOPUS:0028927686

VL - 79

SP - 54

EP - 56

JO - British Journal of Ophthalmology

JF - British Journal of Ophthalmology

SN - 0007-1161

IS - 1

ER -